Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

How to get rid of dark spots on face after shingles?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I recovered shingles and have dark spots on my face as a result. The doctor said to rub vitamin E oil on the spots and take benadryl to stop the itch. The itch has faded but I dont see an improvement on the dark spots. Ive been applying the vitamin e oil for 3 weeks now. Is there another thing I can take like a special cream or pills or something to have the dark spots fade? If so, any particular brand that can help? Thanks! I am Latino if that matters and have darker skin. I have attached a recent picture as well
Posted Mon, 31 Dec 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 1 hour later

Thank you for posting the query,

You have provided with good information regarding your skin problem and it is a very good description. I appreciate it.Thank you for posting the picture too.

I understood your problem and the condition is known as Post inflammatory hyper-pigmentation(PIH).This is a common problem in dark skin individuals.

Apart from what your doctor has prescribed ,you can use hydroquinone cream (2-5%) over the dark spots .This cream should be used at night only .In day time you should use a broad spectrum sunscreen daily at least three times .

Tretinoin cream (0.025%) can also be tried ,but only under a dermatologist supervision . This has to be followed by a sunscreen in the morning.

PIH following herpes zoster is always very XXXXXXX and takes very long to recover.

If creams don't work good ,then you can go for a laser treatment.The best of the laser in such a condition would be Q-Switch Nd:yag laser (1064 nm).For this you need to consult a competent and experienced dermatologist who has laser facilities in his clinic.

You can get the above drugs prescribed from your dermatologist after his consultation.

Hope I've answered your query.

Should you have additional concern regarding the same ,I would be happy to address it.

Please accept my answer in case you do not have further queries.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.

Above answer was peer-reviewed by
Follow-up: How to get rid of dark spots on face after shingles? 5 days later
Thank you for your detailed response! I appreciate it. I called the physician to ask about the hydroquinone cream and said they wouldn't recommend it because it thins the skin especially on the face and to go to a dermatologist for light therapy. So should I make an appointment with one? What should I tell them? Thanks!
Answered by Dr. Bharat Chawda 12 hours later

Thank you for writing back,

Hydroquinone cream doesn't thin the skin.It is not a steroid cream .Hydroquinone would dilute your skin color .A steroid cream can cause thinning of skin,which I wouldn't recommend to you.The only precaution while using hydroquinone is that it should not be used for very long time if you are not responding to it.

Before going for a laser therapy I would recommend you to try any medical therapy first .But kindly consult a dermatologist for any of the therapies(medical or laser).They are in the best position to guide you.And let your dermatologist decide the treatment for you. I've seen herpes pigmentation fading very gradually on its own (it takes long time though).

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr.Bharat chawda XXXXXXX specialist, Dermatology.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor